Hepatitis C Community
Pain meds....
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Pain meds....

I am trying to get a grip on this and questions just keep popping up!! I take pain meds (vicodin) for my back pain and a sleeping pill. Will the docs still prescribe these in treating hep c?
Related Discussions
11 Comments Post a Comment
Blank
Avatar_f_tn
my bf takes a prescription sleeping pill during treatment, temezapam
Blank
446474_tn?1404424777
Your doc may prescribe your meds but the HYDROCODONE / ACETAMINOPHEN is not good for your liver and depending how much you are taking may damage you liver just when you are trying to heal it.

"If you do NOT have liver problems, the adult maximum dose of acetaminophen is 4 grams per day (4000 milligrams). If you take more than the maximum daily amount, it may cause serious (possibly fatal) liver disease. Tell your doctor immediately if you have any of the following symptoms of liver damage: severe nausea, yellowing eyes or skin, dark urine, stomach pain, extreme fatigue."

"Before using this medication, tell your doctor or pharmacist your medical history, especially of: liver disease, kidney disease, difficulty urinating (e.g., enlarged prostate, urethral stricture), alcohol use, drug dependency, heart problems (e.g., slow/irregular heartbeat, very low blood pressure), abdominal/stomach problems (e.g., gallbladder disease), lung disease (e.g., asthma, chronic obstructive pulmonary disease), seizure disorders, serious head injury or brain disease, spinal problems (kyphoscoliosis), low thyroid disease (hypothyroidism), adrenal gland problems (Addison's disease), psychiatric problems (toxic psychosis)."

"This product contains acetaminophen which may cause liver damage. Daily use of alcohol, especially when combined with acetaminophen, may increase your risk for liver damage. Check with your doctor or pharmacist for more information."

"An overdose of acetaminophen can cause serious harm to your liver. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. One acetaminophen and hydrocodone tablet may contain up to 750 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are taking."

All this info should be on the package insert that comes with your meds.

Better talk to the doc who is going to treat you first.
Hector
Blank
29837_tn?1314410659
If your pain is joint related, such as Arthritis, you can safely take 800mg of Ibuprofen three times a day. I'm repoeating what my Gastroenterologist said. Everyone is different though, so ask your doctor regarding that drug and dosage. Stay away from Tylenol and aspirin if at all possible...

Magnum
Blank
475300_tn?1312426726
I know that they make vicoden with out the acet / tylenol.  My friend has lupus and gets them also my bro has back problems and gets vic w / out tylenol as he doesn't want the acteominiphin, they are smaller and blue, at least here.  Maybe you could request it like that.  Good Luck

Denise
Blank
254544_tn?1310779332
I take Tramadol/Ultram for breakthrough arthritis pain.  My GI and rheumy told me it's pretty liver friendly.  I used to take Vicodin for breakthrough pain but it makes me itch like crazy and it's apparently not quite as liver friendly.   I have also been on Ambien for sleep for over a year (since my first round of treatment).  Most heppers are taking stuff for sleep issues.

Mouse
Blank
179856_tn?1333550962
You can get the meds without the extra acetaminophen in them usually........still if you take them 2 every 6 hours or something that isn't helping your liver and you might want to try to cut back,

However - when you are in pain you gotta do what you gotta do.  Unfortunately just because we have Hep doesn't mean that we don't have other problems too.  Just try to moderate as much as you can.

I had to take a few percocets during treatment and I ALWAYS took my Ambien.

Although we can take Ibuprofen on treatment it DOES change our chemistry - so only take it when needed.  With the treatment meds on board you want to keep your bodies chemistry as close to normal as possible. It's for this reason my doc said just use tylenol (but tylenol doens't work for me).
Blank
228936_tn?1249097848
They can give  you vicoprophine, may be mispelled, that doesn't have tylenol and the same narcotic as vocodin. Also ultram is not really that liver friendly according to my doc and has other problems.
Blank
372366_tn?1284407473
There shouldn't be a problem, I was on MScontin and Hydromorphone all thru treatment and cleared it at all stages. These meds contain no acetaminefin or aspirin but some books suggest tylenol before your injection.

Harry
Blank
338734_tn?1377163768
I don't think it is a medical problem as much as a social problem. It is true that the acetaminophen in drugs like Lortab, etc. can harm your liver, but only in overdose quantities. The narcotics in the pain meds, like hydrocodone, codeine, and others are usually not harmful to the liver. The thing the docs worry about is the potential for abuse and/or addiction. The abuse could easily lead to the overdose (on the acetaminophen) which is very dangerous, as Hector points out.

I asked my new doc for some Lortab, which I have found very helpful for the aches of TX along with increased frequency of migraine headaches. I am pretty sure he thinks I am looking to get high or something. I have been taking very moderate and infrequent amounts of Lortab for various injuries on and on over many years, and to very good benefit as to improving the quality of life, especially since beginning tx (I am talking about once per week). I am at no risk for addiction or abuse, so it irritates me that I can not do what is best for me. But I realize that the doc has no way of knowing this and has to adopt policy that will work for all kinds of personalities. Maybe this will change when he knows me better.

To make my doc happy I am using ibuprophen instead (even though this puts extra stress on my kidneys) and is a little less effective. He did say that continuous long term use of ibuprophen would be damaging to my kidneys (I'm on Prograf also).

Most docs say "just take Tylenol". This has never worked for me for any ailment. Ibprophen, however is more effective for me.

If you have a good doc that does not believe that unnecessary suffering is a virtue, and believes you are not at risk for abuse/dependence, he'll make you comfortable without compromising your health. Otherwise, it's Tylenol or Motrin. - JMO

Brent
Blank
228936_tn?1249097848
I guess a lot of docs don't want to perscribe narcotic pain killers for folks who have HVC because they think were are all addicts or ex addicts. I'm new on the board and am a ex junkie and don't know what other folks history is so I won't assume. I avoid narcotic pain pills and have a chronic problem with my cervical spine and once in a great while have to take some for a day or 2.
Blank
338734_tn?1377163768
I think doctors should be (and many are) above that prejudice. But I think there is a lot of truth in what you say. I was never an addict. I did, however, use drugs for a very short period as a teenager. Maybe that is where I picked up the disease, or maybe not. It shouldn't matter. Personally I wouldn't have a problem with making someone's pain a little easier using the well-tested and inexpensive pain relievers rather than resort to the new Cox inhibitors (lot of them gone from the market now amid lawsuits), Ultram, etc. that are ineffective, expensive, dangerous, or any or all of the previous.

It must go back to the country's Puritan origins. "Two spikes would be an extravegance!"
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
1815939_tn?1377995399
Blank
pooh55811
Avatar_f_tn
Blank
nan535
Brooklyn, NY
446474_tn?1404424777
Blank
HectorSF
CA
Avatar_f_tn
Blank
Livelife777
683231_tn?1408489117
Blank
flyinlynn
Auburn, WA
Avatar_f_tn
Blank
dontworry_behappy1